Alert archive / Florida / Coastal Flood Statements in 2012

Coastal Flood Statement 2, NWS Key West, FL

October 16, 2012Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 16, 2012, 3:59 PM EDT for Monroe County, Florida. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2012, 3:59 PM EDT (19:59 UTC)
Expired
Oct 17, 2012, 2:00 AM EDT
In force
10 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WHUS42 KKEY 161959
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
359 PM EDT TUE OCT 16 2012

FLZ076>078-170300-
/O.NEW.KKEY.CF.S.0002.121016T1959Z-121017T0300Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
359 PM EDT TUE OCT 16 2012

...MINOR COASTAL FLOODING AT HIGH TIDE TONIGHT...

THE ASTRONOMICAL HIGH TIDES WILL PRODUCE MINOR COASTAL FLOODING OF
LOW LYING AREAS IN THE FLORIDA KEYS AROUND THE TIME OF HIGH TIDE LATE
THIS EVENING AND BEFORE MIDNIGHT. MINOR STREET FLOODING OF A FEW
INCHES DEPTH IS EXPECTED OVER THE LOWEST ELEVATION STREETS IN THE
FLORIDA KEYS. HOWEVER...NO SIGNIFICANT FLOODING IS EXPECTED.

AT KEY WEST HARBOR...WATER LEVELS ARE EXPECTED TO PEAK AROUND 2.8
FEET ABOVE MEAN SEA LEVEL DURING THE HIGH TIDE TONIGHT...OCCURRING AT
1054 PM.

AT VACA CUT...THE TIME OF CONCERN OCCURS THIS AFTERNOON WITH THE HIGH
TIDE AT 455 PM.

AT WHALE HARBOR CHANNEL...MINOR FLOODING IS EXPECTED TONIGHT AROUND 
THE HIGH TIDE AT 1016 PM.

PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL
WEATHER SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3.

ADDITIONAL COASTAL FLOOD STATEMENTS WILL BE ISSUED AS NEEDED.

$$

BWC
2 follow-up statements
989 
WHUS42 KKEY 162137 AAA
CFWKEY

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
537 PM EDT TUE OCT 16 2012

FLZ076>078-170300-
/O.CON.KKEY.CF.S.0002.000000T0000Z-121017T0300Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
537 PM EDT TUE OCT 16 2012

...MINOR COASTAL FLOODING AT HIGH TIDE TONIGHT...

THE COMBINATION OF THE ASTRONOMICAL HIGH TIDE COUPLED WITH A RECENT
NEW MOON WILL RESULT IN MINIMAL COASTAL FLOODING OF LOW LYING AREAS
IN THE FLORIDA KEYS AROUND THE TIME OF HIGH TIDE THIS EVENING INTO
TONIGHT. THE PRIMARY HAZARD WILL BE MINOR STREET FLOODING OF A FEW
INCHES IN DEPTH ON THE LOWEST ELEVATION STREETS...MAINLY IN THE LOWER
KEYS. NO SIGNIFICANT COASTAL FLOODING IS EXPECTED.

WATER LEVELS SHOULD PEAK AT ABOUT 2.5 FEET ABOVE MEAN SEA LEVEL THIS
EVENING INTO TONIGHT FOR A COUPLE OF HOURS ON EITHER SIDE OF THE
TIMES OF HIGH TIDES...WITH THE HIGHEST WATER VALUES ANTICIPATED IN
THE LOWER KEYS.

AT KEY WEST HARBOR...A HIGH TIDE WILL OCCUR AT 1054 PM TONIGHT.

AT VACA CUT...A HIGH TIDE WILL OCCUR AT 240 AM TONIGHT. 

AT WHALE HARBOR CHANNEL...A HIGH TIDE WILL OCCUR AT 1016 PM TONIGHT. 

IN ADDITION...MAXIMUM TIDAL CURRENT SPEEDS WILL APPROACH 3 KNOTS IN
SOME CHANNELS BETWEEN TIMES OF HIGH AND LOW TIDE. A FEW OF THE
CHANNELS WITH THE HIGHEST CURRENT SPEED INCLUDE MOSER CHANNEL...BAHIA
HONDA CHANNEL...AND THE KEY WEST SHIPPING CHANNEL NEAR FORT ZACHARY
TAYLOR STATE PARK. 

PLEASE REPORT OBSERVED TIDAL FLOODING TO YOUR FLORIDA KEYS NATIONAL
WEATHER SERVICE OFFICE AT 305-295-1316 EXTENSION 3.

ADDITIONAL COASTAL FLOOD STATEMENTS WILL BE ISSUED AS NEEDED.

$$
BS
252 
WHUS42 KKEY 170234
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1034 PM EDT TUE OCT 16 2012

FLZ076>078-170600-
/O.EXT.KKEY.CF.S.0002.000000T0000Z-121017T0600Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1034 PM EDT TUE OCT 16 2012

...MINOR COASTAL FLOODING NEAR HIGH TIDE TONIGHT...

WATER LEVELS SHOULD PEAK AT ABOUT 2.5 FEET ABOVE MEAN SEA LEVEL OVER
THE NEXT COUPLE OF HOURS...WITH THE HIGHEST WATER VALUES ANTICIPATED
IN THE LOWER KEYS.

AT KEY WEST HARBOR...THE HIGH TIDE OCCURRED AT 1054 PM.

AT VACA CUT...A HIGH TIDE WILL OCCUR AT 240 AM TONIGHT.

AT WHALE HARBOR CHANNEL...A HIGH TIDE OCCURRED AT 1016 PM.

IN ADDITION...MAXIMUM TIDAL CURRENT SPEEDS WILL APPROACH 3 KNOTS
IN SOME CHANNELS BETWEEN TIMES OF HIGH AND LOW TIDE. A FEW OF THE
CHANNELS WITH THE HIGHEST CURRENT SPEED INCLUDE MOSER CHANNEL...
BAHIA HONDA CHANNEL...AND THE KEY WEST SHIPPING CHANNEL NEAR FORT
ZACHARY TAYLOR STATE PARK.

PLEASE REPORT OBSERVED TIDAL FLOODING TO YOUR FLORIDA KEYS
NATIONAL WEATHER SERVICE OFFICE AT 305-295-1316 EXTENSION 3.

ADDITIONAL COASTAL FLOOD STATEMENTS WILL BE ISSUED AS NEEDED.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 16, 3:50 PM EDT, 9 minutes earlier.

Area forecast discussion, Oct 16, 3:50 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
350 PM EDT TUE OCT 16 2012

...MINOR COASTAL FLOODING AT HIGH TIDE THIS EVENING AND EARLY
   TONIGHT...

.DISCUSSION...
.CURRENTLY...
SKIES ARE MOSTLY WITH TEMPERATURES AVERAGING IN THE MID 80S ALONG
THE ISLAND CHAIN WHILE LOCAL RADARS ARE DETECTING ONLY A FEW SMALL
SHOWERS IN THE FLORIDA STRAITS. MEANWHILE...MIMIC TOTAL PRECIPITABLE
WATER IMAGERY SHOWS MUCH DRIER AIR HAS FILTERED SOUTHWARD INTO OUR
AREA WITH PWAT VALES AVERAGING NEAR 1.40 INCHES. SURFACE WISE...A
WEAK AREA OF HIGH PRESSURE (1014 MB) IS CENTERED OVER THE ALABAMA
CRIMSON TIDE STATE...WITH A DECAYING FRONTAL BOUNDARY DRAPED OVER
NORTH CENTRAL FLORIDA AND THE ADJACENT GULF AND ATLANTIC WATERS.
ACROSS OUR MARINE DISTRICT...C-MAN STATION PLATFORM OBSERVATIONS
INDICATE NORTH TO NORTHEAST WINDS OF AROUND 5 KNOTS EXCEPT NEAR 10
KNOTS AT SAND KEY LIGHT AND WESTWARD.

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
A MID AND UPPER LEVEL SHORT WAVE TROUGH IN SOUTH CENTRAL TEXAS LATE
THIS AFTERNOON WILL DIVE EAST SOUTHEASTWARD AND ACROSS THE GULF OF
MEXICO TONIGHT AND WEDNESDAY...BEFORE EXITING OFF THE SUNSHINE STATE
WEDNESDAY NIGHT. IN ITS WAKE...A LARGE CYCLONIC FLOW WILL SET UP IN
THE EASTERN UNITED STATES...WITH A BROAD CYCLONIC TRAJECTORY OVER
THE FLORIDA PENINSULA. SURFACE WISE...A COLD FRONT WILL BE PUSHED
INTO CENTRAL FLORIDA LATE FRIDAY NIGHT...AS HIGH PRESSURE SLOWLY
MIGRATES INTO THE WESTERN GULF OF MEXICO AND BEGINS TO BRIDGE THE
FRONT. BUT UNTIL THEN...A NEBULOUS PRESSURE PATTERN WILL GOVERN OUR
ENTIRE AREA. PRECIPITATION WISE...MOISTURE WILL SLOWLY BE ON THE
INCREASE BUT WINDS WILL BE LIGHT AND CHAOTIC SO ONLY DIME POPS WILL
BE INSERTED TONIGHT.

FOR WEDNESDAY AND WEDNESDAY NIGHT...
DESPITE THE WEAK MID AND UPPER LEVEL VORTICITY ADVECTION...THERE IS
NO APPARENT LOW LEVEL FOCUSING MECHANISM TO ACT UPON.
FURTHERMORE...ALTHOUGH WINDS WILL BE LIGHT UP TO 850 MB...WINDS
ABOVE INCREASE SIGNIFICANTLY FROM THE SOUTHWEST AND WEST SO UPDRAFTS
ASSOCIATED WITH CLOUD LINES WILL BE SIGNIFICANTLY CHALLENGED. WITH
THAT SAID...WILL MAINTAIN LOW CHANCE 30 PERCENT POPS THURSDAY
AFTERNOON AND NIGHT.

THEREAFTER...LIGHT AND FAIRLY CHAOTIC WINDS ALONG WITH LITTLE IN THE
WAY OF CONVECTIVE INHIBITION WILL PROVIDE THE THREAT FOR CLOUD LINE
GENESIS NEAR THE ISLAND CHAIN. HOWEVER...SINCE INSOLATION IS
WEAKENING BY THE DAY AND CONFIDENCE IS LACKING IN THE EXACT WIND
ALIGNMENT...WILL KEEP ISOLATED 20 PERCENT POPS FOR THE BALANCE OF
THE WEEK. MEANWHILE...NEAR NORMAL TEMPERATURES CAN BE EXPECTED WITH
DAYTIME HIGHS IN THE MID TO UPPER 80S AND OVERNIGHT LOWS RANGING
FROM THE LOWER TO MID 70S DUE TO RADIATIONAL COOLING IN THE INTERIOR
OF THE LARGER ISLANDS TO THE UPPER 70S OTHERWISE.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
A DEEP MID AND UPPER LEVEL TROUGH IN THE EASTERN UNITED STATES AND
FLORIDA PENINSULA WILL GRADUALLY LIFT OUT...AS HIGH PRESSURE OVER
OLD MEXICO BUILDS ACROSS THE GULF OF MEXICO AND THE FLORIDA
PENINSULA EARLY NEXT WEEK. BECAUSE OF THE TRANSITORY FLOW ALOFT...A
LARGE ALBEIT WEAK REGION OF HIGH PRESSURE OVER THE SOUTHEAST UNITED
STATES WILL SLOWLY STRENGTHEN AS LOWER PRESSURE LINGERS IN THE
NORTHWEST CARIBBEAN. DESPITE A DEEPENING AND STRENGTHENING EASTERLY
FLOW...LARGE SCALE MID AND UPPER LEVEL SUBSIDENCE WILL INTENSIFY
WHICH WILL RESULT IN A DECREASE IN PWAT VALUES FROM AROUND 1.80
INCHES SATURDAY TO AROUND 1.50 INCHES EARLY NEXT WEEK.
HENCE...WITHOUT ANY DISCERNIBLE LOW LEVEL FORCING OR LARGE SCALE
LIFT...WILL MAINTAIN ONLY ISOLATED 20 PERCENT POPS THROUGH THE
PERIOD. OTHERWISE...FRESHENING NORTHEAST WINDS COMBINED WITH
SLIGHTLY COOLER KEYS COASTAL WATERS WILL KEEP HIGHS IN THE MID TO
UPPER 80S WITH OVERNIGHT LOWS IN THE UPPER 70S.

&&

.MARINE...
WITH A WEAK PRESSURE PATTERN EXPECTED IN OUR AREA FOR THE NEXT
SEVERAL DAYS...LIGHT TO OCCASIONAL GENTLE WINDS WILL PREVAIL ON ALL
KEYS COASTAL WATERS FOR THE BALANCE OF THIS WEEK. HOWEVER...A
STRENGTHENING AREA OF HIGH PRESSURE IN THE EASTERN UNITED STATES
COMBINED WITH LOWER PRESSURE IN THE NORTHWEST CARIBBEAN WILL RESULT
IN A GRADUAL INCREASE IN WINDS LATE THIS WEEKEND AND EARLY NEXT WEEK
WHEN A SMALL CRAFT ADVISORY MAY BE REQUIRED.

&&

.AVIATION...
EXPECT VFR CONDITIONS TO PERSIST AT BOTH THE KEY WEST INTERNATIONAL
AND MARATHON ISLAND TERMINALS THROUGH TONIGHT. NORTH TO NORTHEAST
SURFACE WINDS AT 10 KNOTS OR LESS...WILL INCREASE OFF THE DECK TO
NEAR 15 KNOTS UP TO 3K FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  77  86  78  86 / 10 30 30 20
MARATHON  77  87  78  87 / 10 30 30 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE.........APA
AVIATION/NOWCASTS.....BC

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Oct 16, 4:58 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
458 AM EDT TUE OCT 16 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-171000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
458 AM EDT TUE OCT 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FLORIDA KEYS
AND THE ADJACENT COASTAL WATERS WEDNESDAY THROUGH SUNDAY NIGHT.
THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING
STRIKES AND LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Coastal Flood Statements in Florida, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.